|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative Names Return to topImmune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs
Definition Return to top
Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal.
See also: Hemolytic anemia
Causes Return to top
In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.
Drugs that can cause this type of hemolytic anemia include:
There are many other rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with glucose-6 phosphate dehydrogenase (G6PD) deficiency. But in this case, the breakdown of red blood cells is due to a certain type of stress in the cell, not the body's immune system.
Drug-induced hemolytic anemia is rare in children.
Symptoms Return to top
Exams and Tests Return to top
A physical examination may show an enlarged spleen. A number of blood and urine tests may be done to help diagnose this condition.
Tests may include:
Treatment Return to top
Stopping the drug that is causing the problem may relieve or control the symptoms.
Some persons may be given a medicine called prednisone to reduce the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms.
Outlook (Prognosis) Return to top
Most patients have a good outcome if they stop taking the drug that is causing the problem.
Possible Complications Return to top
Death caused by severe anemia is rare.
When to Contact a Medical Professional Return to top
See your health care provider if you have symptoms of this condition.
Prevention Return to top
You should continue to avoid the drug that caused this condition.
References Return to top
Schwartz R. Autoimmune and intravascular hemolytic anemia. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 164.Update Date: 3/2/2009 Updated by: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Yi-Bin Chen, MD, Leukemia/Bone Marrow Transplant Program, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.